Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Recurrent Thyrotoxic Psychosis Associated With Fluctuation in Thyroid Status: A Case Report

Rathi, Manjusha S. MBBS, MRCP

doi: 10.1097/TEN.0b013e3181c086a6
Case Report
Buy

I describe a patient who developed a psychotic illness during the course of treatment for Graves’ thyrotoxicosis despite no history of psychiatric disease. Her psychotic symptoms appeared to be precipitated and later exacerbated by acute changes in her thyroid status. She required treatment with atypical antipsychotics along with in-patient psychiatric care before her symptoms were controlled. I believe that if thyrotoxic patients develop psychiatric symptoms during their treatment, this should be taken seriously and rapid changes in thyroid status should be avoided.

From the Department of Diabetes & Endocrinology, Manny Cussin's Centre, St. James's University Hospital, Leeds, United Kingdom.

Reprints: Manjusha S. Rathi, MBBS, MRCP, Specialist Registrar in Diabetes and Endocrinology, Department of Diabetes & Endocrinology, Manny Cussin's Centre, St. James's University Hospital, Leeds, LS9 7TF, United Kingdom. E-mail: manjusharathi@doctors.org.uk.

© 2009 Lippincott Williams & Wilkins, Inc.